Ototoxic meds & hearing loss (RE-POST)

Tom Boismier boismier at umich.edu
Thu Apr 4 08:34:32 EST 1996


In article <3162a146.32119755 at news.accessone.com>, steve at accessone.com says...

>What You Should Know About Ototoxic Medications
>by Stephen Epstein, M.D.  (SHHH Journal 10/95)

>5. The development of vertigo or spinning sensation usually
>aggravated by motion and may or may not be accompanied by nausea.

Actually, in a classic vestibulotoxic reaction, both end organs are equally, 
affected, so no vertigo results (vertigo is due to an asymmetric firing rate). 

Patients with vestibulotoxicity complain of oscillopsia, unsteadiness, 
difficulty walking in the dark, and visual blurring, not spinning. Nausea is 
rare (since nausea is thought to be due to sensory conflict, i.e., the end 
organs say I'm spinning, my eyes and somatosensation say I'm not). 

Calorics are reduced or absent, rotary chair shows reduced gain, increased 
phase, decreased time constant, dynamic posturography shows free-fall 
reactions on conditions which require vestibular input to maintain stance.




More information about the Audiolog mailing list